Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Long-term Use of Aricept and Quick Progression of Alzheimer's Disease

11/29/2001

Question:

My 82-year-old father has been taking Aricept for several years, and has remained relatively stable during that time. In the last 3 weeks he has begun sleeping up to 20 hours a day, and is very weak and shaky. He speaks less and less, and does not know our names or relationship to him. Is it usual for a person to experience a sudden decline after a long period of stability?

Answer:

Hello, Thank you for submitting your question. Dr. David Geldmacher from the University Memory and Aging Center has responded. "Any sudden change in the alertness or mental function of a person with dementia (or without) requires urgent medical evaluation. He should see a physician as soon as possible. Dehydration, infection, stroke, and inadvertent drug overdosing (usually not Aricept, though) are all common things that can do this. In the broader context, variations in the rate of decline are normal. However, what you describe is too sudden to attribute to the disease itself." Again, thank you for your question.

Related Resources:

Memory and Cognition Center

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Paula K Ogrocki, PhD Paula K Ogrocki, PhD
Assistant Professor of Neurology
School of Medicine
Case Western Reserve University

David   Geldmacher, MD David Geldmacher, MD
Formerly, Assistant Professor of Neurology
School of Medicine
Case Western Reserve University